Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Adjusting to MS Contin
avatar
wmscottc posted:
Hi,all

I've got a long history of back issues, mainly around L4/5 and some significant degenerative disc disease. For some reason, things have really gotten worse over the last 12 months.

Just under a month ago, I started with a pain mgt clinic and have been on 30mg of MS Contin 3 times a day. My biggest question is how long does it take for the body to adjust to the meds? I haven't really had any serious side effects. The biggest thing I'm experiencing is a lot of fatigue, drowsiness, need to nap during the day, and just all around feeling really out of it.

I know we're all different and respond differently to these meds. But, in general, can I expect these side effects to lessen over time? I've traded not being able to function because of the pain with not being able to function because of the meds. Still have some pain, but I'm beginning to learn that is related to over-doing it.

Glad the pain is much less, but can I expect the rest of this stuff to go away or diminish? thx!
Reply
 
avatar
annette030 responded:
Yes, you can. Side effects from medication usually lessen with time. Discuss this with your doctor.

Take care, Annette
 
avatar
77grace responded:
Hi,
Well from my experience with MS CONTIN what I remember the most is it made me itch really bad and I felt spacd out!The tired spacey feeling did get better but not the itching !I even had to use special soap and antitch lotion!
I did'nt stay on it for a long time ,I wanted to try something else and then we moved and I wanted to try handeling it the natural way!!!No Pain Meds!Thats a whole other story!
I hope you start feeling more like yourself soon!
Blessings 77grace
 
avatar
An_245956 responded:
Did you switch from one narcotic to another? Seems like a high dose to start out. If any side effects are bothersome, ask your doctor or pharmacist. Keep a record of your pain levels, the effectiveness of your medications, and how they make you feel. Maybe that will be helpful for your PM doctor to see & possibly adjust your dosing schedule? I couldn't stand the fatigue/fog with MSContin, it only subsided for me slightly. And that was after three months. Everyone's different. Don't give up on decent pain relief.
 
avatar
Anon_160307 responded:
I was MS Contin for about a year and after about 4 months, the fog and fatigue began to level out and dissipate for me. So I would give it time for your body to adjust just like the others have said. It appears to be a mixed bag on whether or not the fog and fatigue will lessen or disappear over time. So the only way to find out, is to give the medication more time. Keep us posted on how you are feeling.

I underwent a trial where I tried several ER meds until I found the one that worked best for me. So I would perhaps see if you can do something similar with your doctor??? Some people do great on MS Contin....others have too many side effects along with very little pain relief. So the only way to find the right med for you is to try several different ER meds giving each a fair trial (at least 1 month but preferrably 2-3 months before determining if it is a good med for you or not). I just finished a 7 month trial and I am now on the "perfect" combo of meds that works best for me.
 
avatar
David Maine, MD responded:
Thank you for your post. It sounds like your dose needs to be adjusted. I would discuss the side effects with your doctor. It is true that you will develop tolerance over time but based on your comments it sounds like your dose needs some tailoring to maximize benefit and minimize side effects. Good luck.
 
avatar
wmscottc responded:
Hi, all

Thanks for the input, it is really appreciated. I'm right at a month right now, so I'm going to wait a bit and see what happens. With less pain, I can move around better, so I'm hoping increasing my endurance will help some as well. Will talk with my doc about all of this at next appt, unless something comes up before then.

I do realize that I'm on kind of a large starting dose. I'm 6'3" and 230. And, I've always been a rapid metabolizer of meds. About 2hrs before it is time for the next does, I can start to feel the pain coming back. Also, given the amount of oxycodone I was taking to chase the pain before hand, this does seems about right based on what I've read.

Have a surgery consult in 10 days, so we'll see what he has to say. I'm not excited about surgery and we've not been able to pinpoint a specific pain generator. Oh, the fun

Scott


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

Every Chronic Pain Patient Needs to READ THIS!!!
There is a group of thirty seven Doctors, Companies. and Researchers that are petitioning the FDA to change the labels on Opiates so that ... More
Was this Helpful?
41 of 46 found this helpful

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.